HomeAnswersPediatricsfever with rashMy child developed an Amoxicillin rash. Please help.

What could be the reason for the spread of rashes in my 3-year-old baby after taking Amoxicillin?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At November 30, 2022
Reviewed AtOctober 11, 2023

Patient's Query

Hi doctor,

Two months ago, it all started with a cold bug; after a week, she mentioned her ears bugging her, and we noticed a slight difficulty in hearing. Suspected ear infection after three weeks, but the pediatrician advised that we may not be able to link it, and urgent care dismissed it, saying that the one was red but not necessarily infected. Symptoms improved for less than a week, and then on a five-hour return drive home, she was complaining for the last hour of a bad headache and ear pain. This confirmed our suspicions of an ear infection, so we started Amoxicillin the next day.

My 3-year-old baby was on five-day Amoxicillin treatment for an ear infection, with improved symptoms after 36 hours. Then 24 hours after the last dose started to have a skin Amoxicillin rash. We gave her Benadryl, and later that day, she got a fever, so we gave her Ibuprofen after dinner. She also developed a rattling cough the same day (it sounded like a bug that I have). I took her to the pediatrician, who said her ears, lungs, and throat looked fine and did a flu test just in case, which came back negative. No fever from late afternoon on the next day until today. She is COVID negative according to the laboratory results done today. Her fever was over 102 degrees Fahrenheit, so we gave her Ibuprofen again (she had just eaten lunch). Took her over an hour for it to get down to 101 degrees Fahrenheit. Now I cannot keep her still because she just wants to play. But the Amoxicillin rash has improved on the belly but has gotten much deeper red on the cheeks and thighs. Also, of note had a consistent runny nose for the past two months.

Hi,

Welcome to icliniq.com.

As per the information provided, she developed an ear infection and recovered with Amoxycillin, but developed some skin rash and cough and also got fever in between.

Is the rash itchy? Are these rashes raised above the skin? Is she has any swelling on the side of the neck? Have you noticed any change in her eyes or lips?

Please share this information and a picture of the rash, which will help to give you better advice.

With the above information, it can be a drug rash but also a possibility of secondary viral fever with rash.

As she is otherwise doing well, accepting meals, and want to play, I would suggest you give these simple medications:

1. Syrup Claritin (Loratadine) 3.5 mL once daily for three days.

2. Syrup Tylenol (Acetaminophen) (250 mg/5 mL) 5 mL as and when fever if needed.

3. Calamine lotion (zinc oxide and 0.5 % iron oxide) for local application on the rash.

As the problem has been going on for almost ten days, there is no need to wait any further, and I would suggest you do these basic investigations:

    1. CBC (complete blood count), CRP (C-reactive protein), and PCT (procalcitonin test).
    2. Urine analysis - routine.

Please share the photograph of the rashes, all information, and reports, and I will advise you accordingly. Take care. Kind regards.

Patient's Query

Hi doctor,

Thanks for the reply.

Rash, not raised, and not itchy. When it gets dry, she says it kinda hurts, but an oat Aveeno lotion helped. No changes in eyes, neck, or mouth (chapped lips have been consistent for the past month due to dry air in our area). All pictures were taken today. Her face, cheeks, and legs are the pinkest today (attachments are hidden to protect the patient's identity).

Hi,

Welcome back to icliniq.com.

As per the image, (the attachment is hidden to protect the patient's identity), it is definitely quite an extensive rash, but in the picture, it feels that her lips are also a bit reddish.

It needs to be evaluated properly, as there are a few more possibilities are there.

Differential diagnosis can be:

  1. Viral fever with rash.
  2. Drug rash.
  3. Rule out incomplete Kawasaki disease.
  4. Rule out Stevens-Johnson syndrome.

I suggest you get done the basic blood work: CBC (complete blood count), CRP (C-reactive protein), PCT (procalcitonin test), LFT (liver function test), and RFT (renal function test). Kindly consult your doctor before taking the suggested medications. After basic blood work, further steps can be planned. The positive side is she is active, playful, and accepting of meals.

Kind regards.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Prakash Chandra Girdhar Lal Nagar
Dr. Prakash Chandra Girdhar Lal Nagar

Child Health

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Pediatrics

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy